Oregon, 2004

Funnel Cloud in Oregon, April 16, 2004

April 16, 2004 · NWS PQR · 1 event in 1 county or zone

A report was received from the public of a funnel cloud 7 miles south of Monmouth. The funnel reached one-half way to the ground, and exhibited good rotation that lasted for about 10 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A report was received from the public of a funnel cloud 7 miles south of Monmouth. The funnel reached one-half way to the ground, and exhibited good rotation that lasted for about 10 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 16, 8:00 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 16, 8:00 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT FRI APR 16 2004

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL SLOWLY MOVE
EAST OF THE CASCADES SAT. ANOTHER UPPER TROUGH WILL MOVE EAST ACROSS
THE FORECAST AREA SUN AND SUN NIGHT. A PAC FRONT IS EXPECTED TO MOVE
ACROSS THE AREA MON AND MON NIGHT.

.SHORT TERM...SATELLITE IR AND WATER VAPOR IMAGERY SHOW UPPER TROUGH
AXIS STILL OFFSHORE THIS MORNING. MODELS ARE CONSISTENT IN FINALLY
MOVING THE TROUGH ONSHORE SATURDAY MORNING AND EAST OF THE CASCADES
SATURDAY EVENING. SURFACE AREA OF LOW PRESSURE AND WEAK UPPER LEVEL
DISTURBANCE ALONG THE COAST THIS MORNING WITH DOPPLER RADAR SHOWING
SOME GOOD ECHOES OFFSHORE...BEGINNING TO MOVE ONTO THE NORTHERN
COAST. THIS DISTURBANCE WILL MOVE ONSHORE...MAINLY NORTH OF OUR CWA
THIS AFTERNOON...BUT GIVING US ENOUGH INSTABILITY AT TIME OF MAXIMUM
HEATING...COMBINED WITH THE COLD POOL OF AIR OVER US...FOR SOME
CONVECTION BREAK OUT INLAND AREAS.

THE FORECAST FOR THIS WEEKEND NO LONGER LOOKS DRY...AS THE CURRENT
GFS SHOWS ANOTHER WEAKER TROUGH MOVING ACROSS THE AREA SAT FOR A
CHANCE OF SHOWERS...AND ANOTHER PAC TROUGH MOVING INTO THE AREA SUN
FOR A CHANCE OF SHOWERS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS IN
AGREEMENT ON A COMPLETE SWITCH FROM THE SOLUTIONS OF 24 HOURS
AGO...LATCHING ONTO AN OLD WEST PAC TYPHOON. GUIDANCE NOW SHOWING A
POTENTIALLY STRONG FRONT MOVING INTO THE AREA LATER MON ASSOCIATED
WITH MOISTURE FROM THE TYPHOON...THEN SHOWING TRANSITORY MID WEEK
RIDGING. IF THE NEW SOLUTION REMAINS CONSISTENT EXPECT FURTHER
CHANGES IN LATER FORECAST PACKAGES...INCREASING EARLY POPS TO LIKELY
AND CUTTING MID WEEK POPS. WILLIS

&&

.PRELIMINARY POINT POPS
AST 77334  PDX 77443  SLE 77443  EUG 77443
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR.
Hazardous weather outlook, Apr 16, 4:15 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PDT FRI APR 16 2004

ORZ011-013-WAZ019-171300-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
515 AM PDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW SHOWERS ARE LIKELY AT THE CASCADE PASSES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF COOL WEATHER SYSTEMS WILL BRING SCATTERED SNOW SHOWERS TO
THE CASCADE PASSES OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>010-012-WAZ020>023-039-040-171300-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
515 AM PDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 16, 10:05 AM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1105 AM PDT FRI APR 16 2004

ORZ008-161905-
SOUTH WILLAMETTE VALLEY-
INCLUDING THE CITIES OF...ALBANY...CORVALLIS AND EUGENE
1105 AM PDT FRI APR 16 2004

...FUNNEL CLOUD REPORTED NEAR MONMOUTH...

AT 1035 AM RESIDENT NEAR MONMOUTH REPORTED A FUNNEL CLOUD THAT LASTED
ABOUT 7 MINUTES. THE FUNNEL CLOUD DID NOT TOUCH THE GROUND. THE
FUNNEL CLOUD HAS SINCE DISSIPATED.

THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE. THIS PATTERN CAN PRODUCE WHAT ARE CALLED COLD AIR
FUNNEL CLOUDS. THESE FUNNELS DO NOT USUALLY TOUCH THE GROUND.
HOWEVER...IF THEY DO TOUCH THE GROUND THEY ARE DANGEROUS AND CAN BE
DAMAGING.
Local storm report, Apr 16, 10:09 AM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1109 AM PDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FUNNEL CLOUD     7 S MONMOUTH            44.75N 123.23W
04/16/2004                   POLK               OR   PUBLIC

            FUNNEL CLOUD REACHED 1/2 WAY TO GROUND FROM LINE OF CBS.
            GOOD ROTATION LASTED 10 MIN.

&&

XXX

The radar

The Portland,OR radar (KRTX), 97 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
April 16, 10:35 AM PST to 10:45 AM PST
Where
Polk County, Monmouth
Reported by
GENERAL PUBLIC
Coordinates
44.904, -123.413 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391043.